UPDATE : Monday, June 1, 2020
상단여백
HOME Policy
Regulator warns of serious breathing difficulties in gabapentinoid use
  • By Jeong Sae-im
  • Published 2019.12.24 11:41
  • Updated 2019.12.24 11:41
  • comments 0

The Ministry of Food and Drug Safety warned that patients with a respiratory risk could develop serious breathing difficulties if they take gabapentinoid-class drugs used for epilepsy and neuropathic pain.

The regulatory agency issued a safety letter regarding gabapentinoid use on Monday. Gabapentinoid products include Pfizer’s Neurontin (ingredient: gabapentin), Lyrica (pregabalin), and generics by many domestic pharmaceutical firms.

On Thursday, the U.S. Food and Drug Administration also said taking gabapentinoids with central nervous system depressants such as opioids, antianxiety drugs, antidepressants, and antihistamines could cause respiratory depression. The same problem could occur in patients with chronic obstructive pulmonary disease or the elderly, the FDA warned.

The FDA said it received about 50 cases of severe respiratory distress and 12 deaths among patients who took gabapentin and pregabalin between 2012 and 2017. The patients had one of the risk factors mentioned above.

The FDA said it would require drugmakers to add a new warning of potential respiratory risk to the labeling of gabapentinoids. It also requested drug manufacturers to conduct clinical trials to evaluate their products’ safety. However, the U.S. agency noted that healthy patients who take a gabapentinoid alone have a low risk of developing a severe respiratory problem.

The food and drug safety ministry’s safety warning came as a follow-up to the FDA warning.

“The local approval conditions for gabapentin and pregabalin reflect the fact that respiratory depression and sedation may occur in patients who also take central nervous system suppressants. The conditions also include the information that physicians should observe related symptoms,” the food and drug safety ministry said. “The issuance of the safety letter was to alert healthcare experts and patients about relevant information and to call their attention.”

The ministry plans to change approval conditions for gabapentinoids, after thoroughly reviewing the status of local and overseas permits and their use.

The regulator said clinicians should advise patients to immediately seek medical care if they experience symptoms such as disorientation, abnormal dizziness, slowed breathing, and difficulty in breathing. They should also report the side effects of gabapentinoids to the Korea Institute of Drug Safety and Risk Management.

Besides, when treating patients with gabapentinoids, physicians should start with the minimum dose and take caution when increasing the dose, the ministry added.

Patients taking gabapentinoids must not discontinue the medication arbitrarily but consult with a doctor, the ministry said.

The new warning applies to 163 gabapentin-based drugs manufactured by 82 drug companies, and 309 pregabalin-containing medicines by 118 firms.

same@docdocdoc.co.kr

<© Korea Biomedical Review, All rights reserved.>

Other articles by Jeong Sae-im
iconMost viewed
Comments 0
More
Please leave the first comment.
여백
여백
여백
Back to Top